Oklahoma, 2018

Hail in Oklahoma, March 10, 2018

March 10, 2018 · NWS TSA · 3 events in 3 counties and zones

Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms. The strongest of these storms produced large hail up to gofball size across portions of east-central and northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 10, 11:09 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 10, 11:09 AM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1109 AM CST Sat Mar 10 2018

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main aviation concern is thunderstorm potential late afternoon and
evening, especially at KFSM. Isolated to scattered thunderstorm
development should begin across parts of E OK, W Central AR
22-23Z, with increasing coverage through 03-06Z. By far, KFSM will
be the most likely terminal to see on-station TSRA activity, given
expected boundary location and available instability. Will
transition the previous TEMPO for TSRA to a 4-hour prevailing
group this evening, with a TEMPO during the same time frame to
indicate some gusty TSRA wind potential. Will continue the TEMPO
at KFYV and previous VCTS mentions at all other terminals except
KBVO. Ongoing MVFR cigs at KMLC/KRVS/KTUL should improve by 20Z,
although some redevelopment of low VFR/MVFR cigs should occur
late evening into early tomorrow morning at KMLC/KFYV/KFSM. Gusty
northerly winds will arrive early tomorrow morning. Diurnal low
cloudiness will be likely at the NW AR terminals tomorrow
afternoon (and beyond this TAF set), as wraparound moisture and
cyclonic flow move quickly through the area.

&&

.PREV DISCUSSION... /Issued 908 AM CST Sat Mar 10 2018/

..UPDATE...

DISCUSSION...
Main forecast concern today continues to be the severe
thunderstorm potential across portions of eastern Oklahoma and
western Arkansas later this afternoon and evening. The latest
mesoanalysis already shows 1000 J/kg of MUCAPE present across
a good chunk of the area along and south of I-40, with at least
some elevated instability extending northward to a surface
boundary located near Highway 412. Some decrease in low cloudiness
is likely to occur today, which should lead to a further increase
in the overall instability due to surface heating and at least
some additional increase in low level moisture through the day.
The bulk of the convective development this afternoon will occur
as a mid level disturbance, currently positioned west of the area
over southwest Kansas and the Panhandles, interacts with the
existing boundary. This continues to look more likely during the
very late afternoon and evening hours, probably in the area
between Highway 412 and I-40. Large hail remains the main severe
weather threat, although some hint exists in recent storm scale
model solutions that there could be some potential for bowing
segments, which would present an enhanced wind threat as well.

Updated forecast is already out. The main changes to the going
forecast were to increase POPs from late afternoon through early
evening across parts of east central Oklahoma and west central
Arkansas, in the vicinity of where the boundary is currently
expected to be when development occurs. A few tweaks to the high
temperatures and sky cover trends were also made.

PREV DISCUSSION... /Issued 539 AM CST Sat Mar 10 2018/

DISCUSSION...

The discussion for the 12Z TAF forecast is included below.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs will affect SE OK/W AR sites this morning, trending
toward VFR everywhere by midday. Storms to develop in the vicinity
of TUL/RVS/MLC/FSM/FYV by 00Z and then track ESE into the evening.
Inserted tempo MVFR/TSRA groups at FSM/FYV, where the highest
prob of storms is, during the evening hours. Wind shift to occur
with cold front late tonight, and conditions trend toward VFR
everywhere by the end of the period.

Lacy

PREV DISCUSSION... /Issued 358 AM CST Sat Mar 10 2018/

DISCUSSION...
Early morning surface analysis showed a front just to our north,
near the Oklahoma/Kansas border. A 30 kt low level jet was
oriented from north central Texas northeast across the Arklatex.
Just a few showers and isolated lightning strikes have been noted
in radar imagery thus far overnight.

Main focus for this forecast will be precipitation/thunder chances
this afternoon and evening across portions of east central
Oklahoma into western Arkansas. Latest hi-res models suggest there
will be a fairly concentrated zone of showers/thunderstorms this
afternoon, which will likely form between 4-6 PM. By that time,
the boundary will have sagged south, nearing the I-40 corridor.
Instability will be sufficient to support strong updrafts, with
CAPE values around 1000 j/kg by afternoon. There will be a low
potential for severe storms, given the strong shear and steep
lapse rates. Main threats will be large hail and damaging winds.

Storms will persist for a few hours this evening, mainly across
southeast portions of Oklahoma and western Arkansas with a
diminishing threat after midnight.

Sunday will be much cooler than this afternoon, as highs drop
back into the 50s thanks to another reinforcing cold front.
Temperatures will stay a few degrees below normal through at least
Tuesday. By mid week, a building upper ridge will shift east
across the southern Plains with above normal temps in the 70s by
Friday into next weekend.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Mar 10, 12:43 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1243 PM CST Sat Mar 10 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1243 PM CST Sat Mar 10 2018

...SLIGHT RISK OF SEVERE STORMS SOME AREAS LATE AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...East Central and Southeast Oklahoma and West Central Arkansas.
	ONSET...5 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...East Central Oklahoma and West Central Arkansas.
	ONSET...5 PM.

DISCUSSION...
A Slight Risk of severe thunderstorms exists late this afternoon
and evening across parts of east central and southeast Oklahoma,
as well as west central Arkansas, with a Marginal Risk extending
as far north as Highway 412 and west to Highway 75. Large hail to
the size of golf balls will be the main threats, although isolated
damaging wind gusts to 65 mph will also be possible with a few
storms. The overall tornado risk is very low.

A few thunderstorms are expected to develop as early as 4 to 5 PM
near an existing boundary, with increasing coverage during the
early to mid afternoon hours as a strong mid to upper level storm
system approaches from the west. The severe weather threat should
diminish through the late evening hours, with much of the
thunderstorm activity east of the area by midnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY THROUGH WEDNESDAY...No Hazards.
THURSDAY AND FRIDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Gusty northwest winds and much drier air are expected to move into
the region Sunday behind a strong cold front, with gusts up to 30
mph possible across eastern Oklahoma. The gusty winds and drier
air will raise fire weather concerns.

In the wake of cool high pressure that will be in place through
the middle of next week, strong south winds and warmer temperatures
will lead to elevated fire weather conditions to close out the
upcoming work week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 10, 2:48 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
248 PM CST SAT MAR 10 2018

OKZ072-102115-
Sequoyah OK-
248 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH COUNTY
UNTIL 315 PM CST...

At 247 PM CST, a strong thunderstorm was located near Lake Tenkiller
State Park, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Sallisaw...                       Vian...
Gore...                           Marble City...
Lake Tenkiller State Park...      Mc Key...
Box...

LAT...LON 3546 9485 3554 9513 3562 9513 3564 9497
      3564 9481
TIME...MOT...LOC 2047Z 273DEG 25KT 3558 9507
Special weather statement, Mar 10, 3:14 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
314 PM CST SAT MAR 10 2018

OKZ068-070-072-102145-
Muskogee OK-Sequoyah OK-Cherokee OK-
314 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...SOUTH
CENTRAL CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 345 PM
CST...

At 314 PM CST, a strong thunderstorm was located over Braggs, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Braggs...                         Greenleaf State Park...
Pumpkin Center...                 Lake Tenkiller State Park...
Box...

LAT...LON 3564 9534 3572 9534 3576 9495 3555 9496
TIME...MOT...LOC 2114Z 271DEG 26KT 3567 9522

The radar

The Tulsa radar (KINX), 66 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Muskogee

When
March 10, 3:23 PM CST
Where
Muskogee County, 0.47 mi SSE of Braggs
Measured
0.75 in hail
Reported by
Public
Coordinates
35.663, -95.198

Hail, Sequoyah

When
March 10, 4:06 PM CST
Where
Sequoyah County, 0.69 mi N of Short
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.580, -94.480

Large hail up to golfball size covered the ground several inches deep.

Hail, Wagoner

When
March 10, 7:02 PM CST
Where
Wagoner County, 1.55 mi SSE of La Barge
Measured
0.88 in hail
Reported by
Public
Coordinates
35.959, -95.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742677, 742678, 742679.